Is this normal? medications issue . . .

Discussion in 'General Parenting' started by daralex, Apr 25, 2009.

  1. daralex

    daralex Clinging onto my sanity

    difficult child has been on Lexapro for a little less than a week. She says that she is not angry all the time but now when she does get angry she is getting EXTRA angry. My intuition is to keep her on it as long as I can in hopes that she will smooth out eventually. I'll certainly consult our psychiatrist who put her on it and we are starting therapy AGAIN next week. Just wondering if others have had this happen and what your experience was?
  2. smallworld

    smallworld Moderator

    SSRIs can cause increased anger, aggression, violence, depression, suidicial and homicidal ideation. I'm not saying Lexapro is causing your daughter's strong anger (we're not doctors, after all), but I'd strongly recommend a call to the psychiatrist to discuss this issue. It will help the psychiatrist determine what's going on if you record when these episodes occur, how long the episode last, what the trigger might be and how angry your daughter feels during the episode (if she can rate her anger from 1 to 10).

    What dose is she taking?
  3. daralex

    daralex Clinging onto my sanity

    She's on 10mg. I will definitely call the doctor - and I never thougt about logging all this but I feel stupid I never thought of it!! I'll keep watching her and have her keep a log too. This is our 1st go-around with medications so I am unusally stressed and want to make sure that it is not affecting her in a bad way. Ughghghg!!!
  4. smallworld

    smallworld Moderator

    The recommended therapeutic Lexapro dose for both adolescents and adults is 10 mg, although some need up to 20 mg. Sometimes kids need to start at lower doses to let their bodies adjust to the medication. My own daughter started at 2.5 mg (we cut a 5 mg tablet in half) and ended up on 7.5 mg 6 weeks later, where she's remained stable for 3 years. Unless it's an emergency, there's never any reason not to start low and go slowly with medication titration.
  5. Jena

    Jena New Member

    i'm sorry to hear you are having a rough time with-that medication. we did also. hopefully if your psychiatrist suggests lowering it, it will ease the anger and help her smooth out.

    hang in there.... the medication game is never easy, yet in time you'll find the right dosage or the right medication
  6. daralex

    daralex Clinging onto my sanity

    Thanks for the advice/support - it is GREATLY appreciated!!! I'm going to call the doctor Monday morning and am crossing my fingers and toes.